Alert archive / Hawaii / High Wind Warnings in 2009

High Wind Warning 7, NWS Honolulu, HI

December 4, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Dec 4, 2009, 12:19 AM HST for Hawaii County, Hawaii. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 4, 2009, 12:19 AM HST (10:19 UTC)
Expired
Dec 4, 2009, 3:44 PM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1017 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 041019
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1219 AM HST FRI DEC 4 2009

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS...
...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA...

.STRONG SOUTHWEST WINDS CONTINUE TO BLOW OVER THE BIG ISLAND AND
HALEAKALA SUMMITS. WINDS WILL SUBSIDE LATER TODAY AS THE FRONT
WEAKENS.

HIZ028-041600-
/O.UPG.PHFO.WI.Y.0036.000000T0000Z-091204T1600Z/
/O.NEW.PHFO.HW.W.0007.091204T1019Z-091204T1600Z/
BIG ISLAND SUMMITS-
1219 AM HST FRI DEC 4 2009

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST EARLY THIS
MORNING...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 AM HST EARLY THIS MORNING.
THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WEST TO SOUTHWEST WINDS ACROSS THE BIG ISLAND SUMMITS HAVE
INCREASED TO 40 TO 50 MPH WITH HIGHER GUSTS EARLY THIS MORNING.
THE WINDS ARE EXPECTED TO DECREASE LATER TODAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

HIZ022-041600-
/O.CON.PHFO.WI.Y.0036.000000T0000Z-091204T1600Z/
HALEAKALA SUMMIT-
1219 AM HST FRI DEC 4 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST EARLY THIS
MORNING...

WINDS ACROSS HALEAKALA SUMMIT WILL REMAIN BETWEEN 30 TO 40 MPH
WITH HIGHER GUSTS THIS MORNING. THE WINDS ARE EXPECTED TO DECREASE
LATER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HARRISON/HUI
3 follow-up statements
000 
WWHW70 PHFO 041328
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 AM HST FRI DEC 4 2009

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS... 
...WIND ADVISORY FOR THE SUMMIT OF HALEAKALA...

.STRONG SOUTHWEST WINDS CONTINUE TO BLOW OVER THE BIG ISLAND AND
HALEAKALA SUMMITS. WINDS WILL SUBSIDE LATER TODAY AS THE FRONT
WEAKENS.

HIZ028-042200-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-091204T2200Z/
BIG ISLAND SUMMITS-
328 AM HST FRI DEC 4 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL NOON HST TODAY. 

WEST TO SOUTHWEST WINDS ACROSS THE BIG ISLAND SUMMITS CONTINUE TO
BE 40 TO 50 MPH WITH HIGHER GUSTS EARLY THIS MORNING. THE WINDS
ARE EXPECTED TO DECREASE LATER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

HIZ022-042200-
/O.EXT.PHFO.WI.Y.0036.000000T0000Z-091204T2200Z/
HALEAKALA SUMMIT-
328 AM HST FRI DEC 4 2009

...WIND ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL NOON HST TODAY. 

WEST TO SOUTHWEST WINDS ACROSS HALEAKALA SUMMIT CONTINUE TO BE 20
TO 35 MPH WITH HIGHER GUSTS EARLY THIS MORNING. THE WINDS ARE
EXPECTED TO DECREASE LATER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

HARRISON/HUI
000 
WWHW70 PHFO 042149
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1149 AM HST FRI DEC 4 2009

...HIGH WIND WARNING FOR BIG ISLAND SUMMITS... ...WIND ADVISORY
FOR THE SUMMIT OF HALEAKALA...

.STRONG SOUTHWEST WINDS CONTINUE TO BLOW OVER THE BIG ISLAND AND
HALEAKALA SUMMITS. WINDS WILL SUBSIDE LATER TODAY AS THE FRONT
WEAKENS.

HIZ022-042300-
/O.EXP.PHFO.WI.Y.0036.000000T0000Z-091204T2200Z/
HALEAKALA SUMMIT-
1149 AM HST FRI DEC 4 2009

...WIND ADVISORY WILL EXPIRE AT NOON HST TODAY...

THE WIND ADVISORY WILL EXPIRE AT NOON HST TODAY. 

WINDS HAVE DECREASED BELOW WIND ADVISORY CRITERIA AND ARE EXPECTED
TO CONTINUE TO TREND DOWNWARD OVER THE HALEAKALA SUMMIT.

$$

HIZ028-050400-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-091205T0400Z/
BIG ISLAND SUMMITS-
1149 AM HST FRI DEC 4 2009

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

WEST TO SOUTHWEST WINDS ACROSS THE BIG ISLAND SUMMITS CONTINUE TO
BE 40 TO 50 MPH WITH HIGHER GUSTS EARLY THIS MORNING. THE WINDS
ARE EXPECTED TO DECREASE LATER TODAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
000 
WWHW70 PHFO 050144
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
344 PM HST FRI DEC 4 2009

HIZ028-050245-
/O.CAN.PHFO.HW.W.0007.000000T0000Z-091205T0400Z/
BIG ISLAND SUMMITS-
344 PM HST FRI DEC 4 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED BELOW WARNING LEVELS...AND WILL CONTINUE TO
WEAKEN DURING THE EVENING.

$$

BRAVENDER

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Dec 3, 8:30 PM HST, 3 hours 49 minutes earlier.

Area forecast discussion, Dec 3, 8:30 PM HST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST THU DEC 3 2009

.SYNOPSIS...
THUNDERSTORMS AND HEAVY SHOWERS RESULTING FROM A COLD FRONT WILL
MOVE OVER THE ISLANDS LATE THURSDAY NIGHT AND FRIDAY MORNING. A
SECOND WEAKER FRONT WILL REACH KAUAI ON MONDAY AND THEN DISSIPATE
OVER THE ISLAND. TRADES WILL RETURN ON TUESDAY AS HIGH PRESSURE
MOVES IN NORTH OF THE STATE.

&&

.DISCUSSION...
A COLD FRONT FROM THE NORTHWEST IS CURRENTLY MOVING TOWARD THE
ISLANDS...WITH PRE-FRONTAL HEAVY SHOWERS AND THUNDERSTORMS BEING
DRAWN UP OVER OAHU AND MOLOKAI. AS THE NIGHT GOES ON...THIS
PRE-FRONTAL PRECIPITATION WILL MOVE OVER MAUI AND THE BIG ISLAND.
GFS SHOWS THIS PRE-FRONTAL ACTIVITY BEING STRONGER THAN THE ACTUAL
FRONT. THE FRONT SHOULD ARRIVE ON KAUAI BY EARLY FRIDAY
MORNING...MOVE THROUGH THE OTHER ISLANDS...AND GET TO THE BIG ISLAND
BY EARLY AFTERNOON ON FRIDAY. COLD 500MB TEMPERATURES ASSOCIATED
WITH BROAD UPPER LEVEL TROUGHING IS CREATING AN UNSTABLE
ATMOSPHERE...WHICH IS HELPING TO SUPPORT SHOWER AND THUNDERSTORM
ACTIVITY. SOUTHWESTERLY WINDS WILL INCREASE AHEAD OF THE FRONT AND
THEN TURN NORTHEAST AFTER THE FRONT MOVES THROUGH. STRONG GUSTS ARE
POSSIBLE WITH THE PASSAGE OF THE FRONT...POSSIBLY REACHING 45 MPH.

AFTER THE FRONT MOVES OUT...SUBTROPICAL RIDGING WILL BE OVER THE
ISLANDS WHICH WILL RESULT IN LIGHT WINDS UNTIL MONDAY WHEN A NEW
FRONT APPROACHES. THIS FRONT WILL BE WEAKER THAN THE CURRENT PENDING
FRONT...AND IS EXPECTED TO REACH KAUAI AND THEN QUICKLY DISSIPATE.
BY THIS TIME...UPPER LEVEL RIDGING WILL BE IN PLACE WHICH WILL WARM
THE 500MB TEMPERATURES AND INCREASE SUBSIDENCE...RESULTING IN A
STABLE ATMOSPHERE. THUS...ANY SHOWERS THAT DO OCCUR FROM THIS FRONT
ARE NOT EXPECTED TO BE HEAVY. NEVERTHELESS...INCREASED SHOWER
ACTIVITY WILL BE POSSIBLE ON KAUAI FOR MONDAY AFTERNOON.
THEN...RIDGING WILL MOVE IN FROM THE WEST AND BE IN PLACE NORTH OF
THE STATE...RESULTING IN A RETURN OF TRADE WINDS THROUGH FRIDAY.

WIND SENSORS ATOP THE SUMMITS OF HALEAKALA AND THE BIG ISLAND REMAIN
ABOVE ADVISORY LEVEL...SO A WIND ADVISORY REMAINS IN EFFECT UNTIL
FRIDAY MORNING.

&&

.MARINE...
THE NORTHWEST SWELL IS CONTINUING TO LOWER...BUT ADVISORY LEVEL SURF
IS EXPECTED TO CONTINUE UNTIL EARLY FRIDAY MORNING. THIS CURRENT
NORTHWEST SWELL IS THE FIRST OF 3 SIGNIFICANT NORTHWEST SWELLS. THE
NEXT NORTHWEST SWELL IS ON TAP FOR SATURDAY WITH AN EVEN LARGER ONE
SLATED FOR MONDAY. BOTH OF THESE SWELLS ARE EXPECTED TO REACH
WARNING LEVEL SURF. SEE SURF PRODUCTS FOR MORE DETAILS.

ALSO A SMALL CRAFT ADVISORY HAS BEEN EXTENDED TO 6 AM FRIDAY...
EITHER DUE TO WIND...10 FT SEAS OR BOTH.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 AM HST FRIDAY FOR THE NORTH AND WEST
FACING SHORES OF NIIHAU...KAUAI...OAHU...MOLOKAI...AND NORTH FACING
SHORES OF MAUI.

SMALL CRAFT ADVISORY UNTIL 6 AM HST FRIDAY FOR KAUAI NORTHWEST
WATERS...KAUAI WINDWARD WATERS...KAUAI LEEWARD WATERS...KAUAI
CHANNEL ...OAHU WINDWARD WATERS...OAHU LEEWARD WATERS...KAIWI
CHANNEL...MAUI COUNTY WINDWARD WATERS...MAUI COUNTY LEEWARD WATERS
AND BIG ISLAND WINDWARD WATERS.

WIND ADVISORY UNTIL 6 AM HST FRIDAY FOR BIG ISLAND SUMMITS AND
HALEAKALA SUMMIT.

&&

HARRISON/HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 6:35 PM HSTAreal Flood AdvisoryHFOHonolulu2 hr
Dec 3, 8:17 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 3, 11:16 PM HSTAreal Flood AdvisoryHFOKalawao83 min
Dec 3, 11:40 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 4, 2:45 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 4, 9:53 AM HSTSmall Craft AdvisoryHFO6 days

Nearby

High Wind Warnings in Hawaii, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.